Alert archive / Kentucky / River Flood Warnings in 2011

River Flood Warning 98, NWS Louisville, KY

December 6, 2011Hardin County, Nelson County, Kentucky

NWS Louisville, KY issued this river flood warning at Dec 6, 2011, 8:53 PM EST for Hardin County, Nelson County, Kentucky. It took effect at Dec 7, 2011, 3:00 AM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2011, 8:53 PM EST (01:53 UTC)
In effect from
Dec 7, 2011, 3:00 AM EST
Expired
Dec 7, 2011, 11:51 PM EST
In force
21 hr
Issued by
NWS Louisville, KY
Flood severity
Minor

Counties Hardin County, KY, Nelson County, KY

The radar

The Louisville radar (KLVX), 32 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rolling Fork River near Boston (BSNK2).

Action stage
33 ft
Minor stage
35 ft
Moderate stage
42 ft
Major stage
45 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03301500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WGUS43 KLMK 070153
FLWLMK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE LOUISVILLE, KY 
853 PM EST TUE DEC 6 2011

...THE NATIONAL WEATHER SERVICE IN LOUISVILLE KY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN KENTUCKY... 

  ROLLING FORK RIVER NEAR BOSTON

AFFECTING THE FOLLOWING COUNTIES IN KENTUCKY...HARDIN...NELSON.

.PERSISTENT RAINS SUNDAY INTO MONDAY HAVE CAUSED RISES ON THE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER ATTEMPT TO CROSS ANY FLOODING ROADS. THIS IS 
ESPECIALLY DANGEROUS AT NIGHT. CONTINUE TO MONITOR NOAA WEATHER RADIO
OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. IF YOU ARE AFFECTED
BY THESE CRESTS TAKE ANY NECESSARY PRECAUTIONS.
 
ADDITIONAL INFORMATION IS AVAILABLE AT 
WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=LMK (ALL LOWER CASE).

THE NEXT STATEMENT WILL BE ISSUED WEDNESDAY MORNING.

&&

KYC093-179-071653-
/O.NEW.KLMK.FL.W.0098.111207T0800Z-111208T1700Z/
/BSNK2.1.ER.111207T0800Z.111208T0000Z.111208T1100Z.NO/
853 PM EST TUE DEC 6 2011

THE NATIONAL WEATHER SERVICE IN LOUISVILLE KY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE ROLLING FORK RIVER NEAR BOSTON.
* FROM LATE TONIGHT TO THURSDAY AFTERNOON.
* AT  8:30 PM TUESDAY THE STAGE WAS 34.0 FEET. 
* FLOOD STAGE IS 35.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY WEDNESDAY AND CONTINUE 
  TO RISE TO NEAR 36.4 FEET BY WEDNESDAY EVENING.
* IMPACT...AT 35.0 FEET...AGRICULTURAL BOTTOMLAND IS COVERED.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 36.2  
  FEET ON MAR 11 2011.

$$
2 follow-up statements
143 
WGUS83 KLMK 071647
FLSLMK
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LOUISVILLE KY 
1146 AM EST WED DEC 7 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
KENTUCKY...
 
  ROLLING FORK RIVER NEAR BOSTON 
 
AFFECTING THE FOLLOWING COUNTIES IN KENTUCKY...HARDIN...NELSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER ATTEMPT TO CROSS ANY FLOODING ROADS. THIS IS 
ESPECIALLY DANGEROUS AT NIGHT. CONTINUE TO MONITOR NOAA WEATHER RADIO
OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. IF YOU ARE AFFECTED
BY THESE CRESTS TAKE ANY NECESSARY PRECAUTIONS.
 
ADDITIONAL INFORMATION IS AVAILABLE AT 
WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=LMK (ALL LOWER CASE).

THE NEXT STATEMENT WILL BE ISSUED THIS EVENING.

&&

KYC093-179-080446-
/O.EXT.KLMK.FL.W.0098.000000T0000Z-111208T1525Z/
/BSNK2.1.ER.111207T0907Z.111207T1800Z.111208T0925Z.NO/
1146 AM EST WED DEC 7 2011

THE FLOOD WARNING CONTINUES FOR
  THE ROLLING FORK RIVER NEAR BOSTON.
* AT 11:30 AM WEDNESDAY THE STAGE WAS 35.5 FEET. 
* FLOOD STAGE IS 35.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 35.7 FEET BY THIS
  AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY THURSDAY.
* IMPACT...AT 35.0 FEET...AGRICULTURAL BOTTOMLAND IS COVERED.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 35.8  
  FEET ON JAN 9 2005.

$$
RL
235 
WGUS83 KLMK 080451
FLSLMK
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LOUISVILLE KY 
1151 PM EST WED DEC 7 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
KENTUCKY...
 
  ROLLING FORK RIVER NEAR BOSTON
 
AFFECTING THE FOLLOWING COUNTIES IN KENTUCKY...HARDIN...NELSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER ATTEMPT TO CROSS ANY FLOODING ROADS. THIS IS 
ESPECIALLY DANGEROUS AT NIGHT. CONTINUE TO MONITOR NOAA WEATHER RADIO
OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. IF YOU ARE AFFECTED
BY THESE CRESTS TAKE ANY NECESSARY PRECAUTIONS.
 
ADDITIONAL INFORMATION IS AVAILABLE AT 
WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=LMK (ALL LOWER CASE).

THIS WILL BE THE LAST STATEMENT ISSUED FOR THIS HIGH WATER EVENT.

&&

KYC093-179-080521-
/O.CAN.KLMK.FL.W.0098.000000T0000Z-111208T1525Z/
/BSNK2.1.ER.111207T0907Z.111207T2000Z.111208T0422Z.NO/
1151 PM EST WED DEC 7 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE ROLLING FORK RIVER NEAR BOSTON.
* AT 11:30 PM WEDNESDAY THE STAGE WAS 35.0 FEET. 
* FLOOD STAGE IS 35.0 FEET.
* FELL BELOW FLOOD STAGE AT 11:22 PM WEDNESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 28.0 FEET BY FRIDAY 
  MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Dec 6, 6:08 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 6, 6:08 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 PM EST TUE DEC 06 2011

...Updated Aviation Discussion...

.Short Term (Today and Tonight)...

Patches of drizzle, along with a light rain shower will continue to
be possible this afternoon as low level moisture is just deep
enough. Will continue to include just a slight chance of a
measurable rain shower through this evening. As we move toward
midnight, focus will shift to the south where another surge of
moisture ahead of a highly amplified wave over the southern plains
will move into the area mainly south and east of a Bowling Green to
Lexington line. This surge in low level moisture will result in an
increase in chances for measurable rain and patches of drizzle. A
cold enough temperature profile could exist as far east as Bowling
Green and Lexington so a few snowflakes could mix in these areas.
Ice crystals will be hard to come by as saturation only around the -8
C line will exist so will only include a slight chance of snow. No
accumulations are expected.

As we move into the day on Wednesday, positively tilted wave over
the Ozarks will take on a negative tilt across the Tennessee Valley.
With upper low tracking just to our south, enough moisture should
skirt the Tennessee border to continue to include chances for
precipitation. Thermal profiles during this time will become more
favorable for a snow mix as cold air continues to crash south. Could
see where a light accumulation of snow will be possible around Lake
Cumberland Wednesday afternoon as deformation zone north of the low
sets up and takes advantage of deep moisture through about 550 mb.
This will result ice crystals in the -10 to -15 C range of the
saturated layer and could result in a narrow window of moderate
snowfall roughly between 18Z and 22Z. Could see some light
accumulations around a half an inch on grassy surfaces and perhaps a
dusting on roadways if it snows hard enough long enough. Will
monitor how temperature profiles and deep moisture are progressing
and may have to issue an SPS for our southeastern most group of
counties near Lake Cumberland tomorrow afternoon.

Overnight lows are expected to range from the lower 30s just south
of the Ohio River to the upper 30s near Lake Cumberland. A few upper
20 degree readings will be possible in southern Indiana. Highs are
not expected to budge a whole lot on Wednesday as the mercury only
climbs to around the 40 degree mark. Although surface temperatures
should stay above freezing through tomorrow afternoon, thermal
profile aloft should be able to support some snow flakes hitting the
ground. Across Cumberland, Clinton, and Russell counties, briefly
moderate to heavy snowfall could lead to dynamic cooling and drop
into the mid 30s during the afternoon.

.Long term (Wednesday Night - Tuesday)...

The weather system Wednesday afternoon will rapidly move to our east
Wednesday evening, with clearing skies. Lows Thursday morning will
be in the mid 20s in many locations.

The next system will be a clipper type with a shortwave in the
northern stream passing across the Plains and into the Ohio Valley
Friday. This system will sweep a cold front into our area Friday
afternoon and evening. The deepest moisture, forcing, and
precipitation with this system will remain north of our forecast
area. However, model cross-sections do show low-level moisture and
colder air in a band just behind front. Temperatures within the
moist axis are progged to be cold enough for ice crystal formation.
Thus, have included snow flurries in forecast over south-central IN
late Friday afternoon, then across parts of north-central and
east-central KY Friday evening. Could be some brief snow showers,
but will leave it as flurries for now.

Behind this cloud band, skies will clear quickly and the coldest air
of the season will arrive. Lows Saturday morning will be around 20
and lower 20s, with afternoon highs Saturday only in the lower and
mid 30s. After upper teens and lower 20s for Sunday morning, temps
will begin to moderate slowly back to around 40 and lower 40s Sunday
afternoon. The cold shot will be short-lived as high temperatures
moderate into mid and upper 40s early next week.

As for precipitation, weather pattern will be more tranquil with no
significant systems during extended forecast period. 12 UTC GFS and
ECMWF show a southern stream disturbance over Gulf States Monday
into Tuesday, which could skirt our southeastern counties in south-
central KY, but that system is tenuous at this time. Thus, much of
the forecast period appears dry, i.e., a chance to dry out after all
the recent rains.

&&

.Aviation (00Z TAF Issuance)...

Generally IFR to low end MVFR ceilings are expected to continue at
all TAF sites through at least mid morning Wednesday. MVFR
visibilities in patchy drizzle should prevail this evening and
through the overnight hours. Conditions should start to improve by
mid morning from northwest to southeast, with skies clearing into
Wednesday evening. North winds will gradually back to a more
northwesterly direction overnight, with speeds between 5 and 10 mph.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......BJS
Long Term........TWF
Aviation.........MJP
Hazardous weather outlook, Dec 6, 3:50 PM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EST TUE DEC 6 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>074-076-077-072100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-METCALFE KY-ADAIR KY-
350 PM EST TUE DEC 6 2011 /250 PM CST TUE DEC 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AREA STREAMS AND RIVERS CONTINUE TO RUN HIGH. CONTINUE TO MONITOR
THE LATEST RIVER FORECASTS AND REMEMBER TO NEVER DRIVE THROUGH
FLOODED ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ075-078-081-082-072100-
MONROE KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
250 PM CST TUE DEC 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A BRIEF PERIOD OF MODERATE SNOWFALL WILL BE POSSIBLE ON WEDNESDAY
AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE TENNESSEE
VALLEY. THE CHANCE FOR LIGHT ACCUMULATIONS UP TO A HALF AN INCH
WILL BE BETWEEN 1 AND 4 PM EST ON WEDNESDAY AFTERNOON. MOST
ACCUMULATION SHOULD BE ON GRASSY SURFACES...ALTHOUGH A BRIEF
DUSTING ON AREA ROADWAYS WILL BE POSSIBLE IN THE HEAVIEST SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT ANY SNOWFALL TO THE NATIONAL
WEATHER SERVICE ON WEDNESDAY AFTERNOON.

BJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 11:20 PM ESTRiver Flood WarningLMKBreckinridge, Hancock35 hr

Nearby

River Flood Warnings in Kentucky, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.